Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 117, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 5, 2017, 5:14 PM MDT for Adams County, North Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2017, 5:14 PM MDT (23:14 UTC)
- Expired
- Aug 5, 2017, 6:00 PM MDT
- In force
- 46 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Adams County, ND
The radar
The Bismarck radar (KBIS), 163 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1591 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -59 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
689
WUUS53 KBIS 052314
SVRBIS
NDC001-060000-
/O.NEW.KBIS.SV.W.0117.170805T2314Z-170806T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
514 PM MDT SAT AUG 5 2017
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
South central Adams County in southwestern North Dakota...
* Until 600 PM MDT
* At 513 PM MDT, a severe thunderstorm was located near Hettinger,
moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Haynes around 535 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4594 10266 4605 10271 4614 10254 4595 10228
TIME...MOT...LOC 2313Z 323DEG 15KT 4603 10258
HAIL...1.00IN
WIND...60MPH
$$
HAMILTON3 follow-up statements
615
WWUS53 KBIS 052325
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
525 PM MDT SAT AUG 5 2017
NDC001-060000-
/O.CON.KBIS.SV.W.0117.000000T0000Z-170806T0000Z/
Adams ND-
525 PM MDT SAT AUG 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR SOUTH CENTRAL ADAMS COUNTY...
At 525 PM MDT, a severe thunderstorm was located near Hettinger,
moving southeast at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Haynes around 540 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Frequent cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4594 10266 4605 10271 4614 10254 4595 10228
TIME...MOT...LOC 2325Z 323DEG 15KT 4601 10255
HAIL...1.50IN
WIND...60MPH
$$
HAMILTON324
WWUS53 KBIS 052339
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
539 PM MDT SAT AUG 5 2017
NDC001-060000-
/O.CON.KBIS.SV.W.0117.000000T0000Z-170806T0000Z/
Adams ND-
539 PM MDT SAT AUG 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR SOUTH CENTRAL ADAMS COUNTY...
At 538 PM MDT, a severe thunderstorm was located over Haynes, or 8
miles east of Hettinger, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over Haynes and mainly rural
areas of south central Adams County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4594 10254 4603 10256 4607 10245 4595 10228
TIME...MOT...LOC 2338Z 320DEG 16KT 4596 10248
HAIL...1.00IN
WIND...60MPH
$$
HAMILTON318
WWUS53 KBIS 052355
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
555 PM MDT SAT AUG 5 2017
NDC001-060005-
/O.EXP.KBIS.SV.W.0117.000000T0000Z-170806T0000Z/
Adams ND-
555 PM MDT SAT AUG 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ADAMS COUNTY
WILL EXPIRE AT 600 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 4594 10254 4603 10256 4607 10245 4595 10228
TIME...MOT...LOC 2355Z 323DEG 15KT 4591 10243
$$
HAMILTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 1:48 PM MDT, 3 hours 26 minutes earlier.
Area forecast discussion, Aug 5, 1:48 PM MDT, 3 hours 26 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 248 PM CDT Sat Aug 5 2017 .SHORT TERM...(This evening through Sunday) Issued at 236 PM CDT Sat Aug 5 2017 The main focus for the short term is showers and thunderstorms tonight and tomorrow. Northwest flow aloft continues to bring upper level waves out of southern Canada. In response to the upper level pattern a surface trough continues to develop across eastern Montana. Therefore...the main focus for showers and thunderstorms will be across western North Dakota. The majority of precipitation should fall in showers, however, there seems to be enough instability and steep enough lapse rates to create some embedded thunderstorms. As the wave shifts of the southeast this evening the greatest threat for showers and thunderstorms will also shift southeast and include portions of southern North Dakota. .LONG TERM...(Sunday night through Saturday) Issued at 236 PM CDT Sat Aug 5 2017 Cooler than normal temperatures and occasional chances for showers and thunderstorms highlight the long term. Chances for precipitation remain through the weekend as trough settles over the area and opens keeping broad cyclonic flow nearby. Higher chances remain over western and southern locations. Off and on chances for showers and thunderstorms will continue through the next week as northwest flow aloft dominates. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 139 PM CDT Sat Aug 5 2017 Light rain showers with a few thunderstorms will continue across western and most of central North Dakota through the day and into the evening. MVFR conditions in precipitation is possible. Localized MVFR ceilings may develop over southwest North Dakota tonight. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...AJ LONG TERM...AJ AVIATION...AJ
Hazardous weather outlook, Aug 5, 1:34 PM MDT, 3 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 234 PM CDT Sat Aug 5 2017 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-061945- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 234 PM CDT Sat Aug 5 2017 /134 PM MDT Sat Aug 5 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Numerous rain showers with a few thunderstorms are expected today. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday An occasional chance for a thunderstorm is in the forecast Sunday through Friday. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected.
In the hours before
Special weather statement, Aug 5, 3:59 PM MDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Bismarck ND
359 PM MDT SAT AUG 5 2017
NDZ041-044-052245-
Hettinger ND-Adams ND-
359 PM MDT SAT AUG 5 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HETTINGER AND
NORTHEASTERN ADAMS COUNTIES UNTIL 445 PM MDT...
At 358 PM MDT, a strong thunderstorm was located near Regent, or 7
miles west of Mott, moving southeast at 15 mph.
Nickel size hail and wind gusts to 50 mph will be possible with this
storm.
Locations impacted include...
Mott and Regent.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4638 10263 4645 10250 4634 10211 4621 10217
4611 10244
TIME...MOT...LOC 2158Z 307DEG 11KT 4637 10249
HAMILTONSpecial weather statement, Aug 5, 5:04 PM MDT, 10 minutes before
Special Weather Statement National Weather Service Bismarck ND 504 PM MDT SAT AUG 5 2017 NDZ044-052345- Adams ND- 504 PM MDT SAT AUG 5 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ADAMS COUNTY UNTIL 545 PM MDT... At 503 PM MDT, a strong thunderstorm was located near Hettinger, moving southeast at 15 mph. Nickel size hail and wind gusts to 50 mph will be possible with this storm. Locations impacted include... Hettinger, Haynes and White Butte. Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4594 10269 4608 10277 4616 10261 4594 10230 TIME...MOT...LOC 2303Z 323DEG 15KT 4607 10264 HAMILTON
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 3:59 PM MDT | Special Weather Statement | BIS | Hettinger | 46 min |
| Aug 5, 5:04 PM MDT | Special Weather Statement | BIS | Adams | 41 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.